Optimization of steady suction for disturbance control on infinite swept wings
2003 (English)In: Physics of fluids, ISSN 1070-6631, E-ISSN 1089-7666, Vol. 15, no 9, 2756-2772 p.Article in journal (Refereed) Published
We present a theory for computing the optimal steady suction distribution to suppress convectively unstable disturbances in growing boundary layers on infinite swept wings. This work includes optimization based on minimizing the disturbance kinetic energy and the integral of the shape factor. Further, a suction distribution in a continuous control domain is compared to an approach using a number of discrete pressure chambers. In the latter case, the internal static pressures of these chambers are optimized. Optimality systems are derived using Lagrange multipliers. The corresponding optimality conditions are evaluated using the adjoint of the parabolized stability equations and the adjoint of the boundary layer equations. Results are presented for an airfoil designed for medium range commercial aircraft. We show that an optimal suction distribution based on a minimization of the integral of the shape factor is not always successful in the sense of delaying laminar-turbulent transition. It is also demonstrated that including different types of disturbances, e.g., Tollmien-Schlichting and cross-flow types, in the analysis may be crucial.
Place, publisher, year, edition, pages
2003. Vol. 15, no 9, 2756-2772 p.
parabolized stability equations, tollmien-schlichting waves, boundary-layer, compressible flows, instabilities, growth
IdentifiersURN: urn:nbn:se:kth:diva-22743DOI: 10.1063/1.1597684ISI: 000184693200026OAI: oai:DiVA.org:kth-22743DiVA: diva2:341441
QC 201005252010-08-102010-08-10Bibliographically approved